Alert archive / Maryland / Tornado Warnings in 2004

Tornado Warning 18, NWS Baltimore/Washington

July 14, 2004Harford County, Maryland

NWS Baltimore/Washington issued this tornado warning at Jul 14, 2004, 2:41 PM EDT for Harford County, Maryland. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 2:41 PM EDT (18:41 UTC)
Expired
Jul 14, 2004, 3:30 PM EDT
In force
49 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 12:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 141841
TORLWX
MDC025-141930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 330 PM EDT.

* AT 240 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION OVER MAGNOLIA...MOVING NORTHEAST AT 15 MPH. THIS   
  DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME. IN ADDITION   
  ANOTHER SEVERE THUNDERSTORM WITH ROTATION WAS OVER FAR NORTHERN    
  HARFORD COUNTY ALSO MOVING NORTHEAST AT 15 MPH. 

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABERDEEN...
  HAVRE DE GRACE AND PERRYMAN.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES

LAT...LON 3947 7639 3932 7632 3947 7596 3957 7613

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 14, 11:15 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 14, 11:15 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT WED JUL 14 2004

.UPDATE...12Z SOUNDING CONTINUES TO POINT TO A BUSY WEATHER
AFTERNOON. LAPSE RATES ARE FAIRLY STEEP...PLENTY OF MOISTURE...
GOOD INSTABILITY...WITH DECENT SPEED SHEAR. MORNING/DEBRIS CLOUDS
LIFTING OUT. VIS IMAGERY SHOWS PLENTY OF SUNSHINE ACROSS THE
FORECAST AREA. BASED ON CURRENT TRENDS...RAISED TEMPS A FEW DEGREES
ACROSS THE BOARD TO COME IN LINE WITH LAMP MOS DATA. WILL HAVE
A 17Z SOUNDING. PRODUCTS ALREADY OUT.

PREVIOUS DISCUSSION

.SHORT TERM...
TODAY AND TONIGHT...
STRONG UPPER LOW ACROSS UPPER MI IS DIGGING SHARPLY TO THE
SOUTH-SOUTHEAST EARLY THIS MORNING. 00Z UPPER AIR PLOT SHOWS AN H25
JET CORE NEAR 110 KT ON THE WEST SIDE OF THE LOW OVER MINNEAPOLIS
WITH WINDS NEAR 90 KT EXTENDING SOUTHWARD INTO EASTERN IA. 00Z RUNS
OF THE ETA AND GFS HAVE INITIALIZED THE H25 JET POSITION AND SPEED
WELL. H25 JET IS PROGGED TO DEVELOP ON THE EASTERN EDGE OF THE UPPER
LOW THIS MORNING. RR QUAD OF 60+ KT JET IS FORECAST TO CROSS THE CWA
BETWEEN 12Z AND 18Z THIS MORNING. WITH AMPLE LOW LEVEL MOISTURE IN
PLACE ACROSS THE CWA...EXPECT JET TO INITIATE SCATTERED SHOWERS AND
THUNDERSTORMS THIS MORNING. SFC COLD FRONT WILL APPROACH THE
ALLEGHENY FRONT THIS AFTERNOON...WHILE H25 JET STRENGTHENS AND MOVES
EAST ACROSS THE CHESAPEAKE. ETA BUFKIT SOUNDINGS INDICATING STRONG
INSTABILITY WITH CAPE VALUES PEAKING DURING THE MID AFTERNOON
BETWEEN 1300 AND 1800 J/KG. SFC CONVERGENCE ALONG AND AHEAD OF THE
FRONT AND STRONG WINDS ALOFT SHOULD COMBINE WITH THE UNSTABLE
BOUNDARY LAYER TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS WITH
SEVERE THUNDERSTORMS A GOOD POSSIBILITY. HELICITY VALUES PROJECTED
TO BE BELOW 120...SO EXPECT SEVERE STORMS TO PRODUCE DAMAGING WINDS
AND HAIL WITH RISK OF TORNADIC STORMS LOW. EASTERN MD AND THE
DISTRICT OF COLUMBIA WILL BE AT RISK FOR FLOODING THIS
AFTERNOON...AS THESE AREAS WILL BE IN BE IN AN AXIS OF HIGHER
DEWPOINTS AND A H7 THETA-E RIDGE WITH PW VALUES EXCEEDING 1.5
INCHES. WILL ISSUE A FLOOD WATCH FOR THIS REGION THROUGH EARLY
EVENING. STRONG SUBSIDENCE BEHIND THE FRONT AFTER 03Z THURSDAY WILL
BRING PARTLY CLOUDY TO MOSTLY CLEAR SKIES TO AREA THURSDAY MORNING.
FOG COULD BE AN ISSUE ACROSS AREAS WHICH RECEIVE SIGNIFICANT
RAINFALL WEDNESDAY.

.AVIATION...
JET DYNAMICS THIS MORNING SHOULD SPARK SCATTERED THUNDERSTORM
ACTIVITY ACROSS NORTHERN VA AND MD WITH MVFR CONDITIONS EXPECTED
MAINLY FROM 12 TO 16Z. MID LEVEL SCT TO BKN WILL PREVAIL FROM 16Z
UNTIL 18Z...WHEN INSTABILITY AND GOOD UPPER LEVEL DYNAMICS WILL LEAD
TO IFR TO MVFR CONDITIONS ASSOCIATED WITH NUMEROUS THUNDERSTORMS...
INCLUDING SOME SEVERE THUNDERSTORMS. ACTIVITY WILL END BY
02Z...FOLLOWED BY CLEARING SKIES. FOG MAY BE AN ISSUE THURSDAY
MORNING.

SMITH

&&

.LONG TERM...THU-TUE...

LTL CHG TO THE UPR LVL PATTERN IN THE XTND PD WITH RDG W/TROF E
REMAINING IN CONTROL. THIS WL KEEP THE TEMPS AOB MID JUL AVGS. PCPN
WISE NOT A LOT TO HANG ONES HAT ON. WL MAINTAIN THE LO CHC POPS FOR
SUN AS AVN/GFS DEPICTS A WK BNDRY STALLED ACROSS THE AREA.

WOODY

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH 8 PM.
MD...FLASH FLOOD WATCH THROUGH 8 PM FOR MDZ004>007-009>011-013>014.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 14, 9:05 AM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 AM EDT WED JUL 14 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
905 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT
SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE.
IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED
HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF
COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD
WATCH IN EFFECT UNTIL 8 PM EDT.

DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL
ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND
8 PM.

A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING.
WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT
WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF
A COLD FRONT SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

DRM/CPW/NWL

In the hours before

Special weather statement, Jul 14, 9:08 AM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
908 AM EDT WED JUL 14 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-150000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
908 AM EDT WED JUL 14 2004

...SEVERE WEATHER EXPECTED TODAY...

SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT
SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE.
IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED
HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF
COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD
WATCH IN EFFECT UNTIL 8 PM EDT.

DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL
ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND
8 PM.

A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING.
WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT
WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

THOSE WITH OUTDOOR ACTIVITIES PLANNED TODAY ARE URGED TO KEEP CLOSE
WATCH ON THE WEATHER. BE PREPARED TO SEEK SAFE SHELTER IF THREATENING
WEATHER APPROACHES OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.

MANNING
Special weather statement, Jul 14, 11:53 AM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1153 AM EDT WED JUL 14 2004

VAZ026-027-141700-
ROCKINGHAM VA-SHENANDOAH VA-
1153 AM EDT WED JUL 14 2004

...STRONG THUNDERSTORM MOVING INTO NORTHERN ROCKINGHAM AND SOUTHERN
SHENANDOAH COUNTIES...

AT 1153 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF CRIDERS...MOVING EAST AT 25 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF
BROADWAY...MOUNT JACKSON...NEW MARKET AND TIMBERVILLE WILL BE
AFFECTED BY THIS STORM THROUGH 100 PM EDT. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, Jul 14, 1:10 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             SPERRYVILLE             38.67N 78.25W
07/14/2004  0.75 INCH        RAPPAHANNOCK       VA   TRAINED SPOTTER

            SPOTTER REPORT. 50 MPH WINDS AS WELL.

&&

MANNING
Local storm report, Jul 14, 1:23 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
123 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND DMG     LURAY                   38.66N 78.46W
07/14/2004                   PAGE               VA   FIRE DEPT/RESCUE

            TREES DOWNED.

&&

MANNING
Local storm report, Jul 14, 2:08 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     HUME                    38.83N 78.00W
07/14/2004                   FAUQUIER           VA   FIRE DEPT/RESCUE

            TREE DOWN IN HUME.

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:21 PM EDTFlash Flood WarningLWXHarford3 hr
Jul 14, 2:27 PM EDTSevere Thunderstorm WarningLWXFrederick63 min
Jul 14, 2:28 PM EDTSevere Thunderstorm WarningLWXHarford62 min
Jul 14, 2:45 PM EDTSevere Thunderstorm WarningLWXCarroll60 min
Jul 14, 3:36 PM EDTSevere Thunderstorm WarningLWXCharles54 min
Jul 14, 4:18 PM EDTSevere Thunderstorm WarningLWXSaint Mary's57 min
Jul 14, 4:27 PM EDTTornado WarningLWXSaint Mary's63 min

Nearby

Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.